Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 11:22 PM EST for Hillsdale County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 11:22 PM EST (04:22 UTC)
- Expired
- Feb 28, 2017, 11:59 PM EST
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
870
WUUS53 KIWX 010422
SVRIWX
MIC059-010515-
/O.NEW.KIWX.SV.W.0018.170301T0422Z-170301T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1122 PM EST TUE FEB 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern Hillsdale County in southeastern Michigan...
* Until 1215 AM EST
* At 1122 PM EST, a severe thunderstorm was located near Reading, or
11 miles south of Hillsdale, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hillsdale, Hudson, Reading, Cambria, Pittsford, Ransom, Camden,
Montgomery, Bear Lake, Prattville, Lake Wilson, Frontier, Shadyside
and Osseo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8436 4176 8480 4184 8482 4197 8436
TIME...MOT...LOC 0422Z 254DEG 51KT 4176 8468
HAIL...1.00IN
WIND...60MPH
$$
MARSILI1 follow-up statement
333
WWUS53 KIWX 010459
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1159 PM EST TUE FEB 28 2017
MIC059-010509-
/O.CAN.KIWX.SV.W.0018.000000T0000Z-170301T0515Z/
Hillsdale MI-
1159 PM EST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HILLSDALE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 400 AM EST for
southeastern Michigan.
LAT...LON 4176 8436 4176 8480 4184 8482 4197 8436
TIME...MOT...LOC 0458Z 254DEG 51KT 4190 8400
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 5 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 6:10 PM EST, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 610 PM EST Tue Feb 28 2017 .SYNOPSIS... Issued at 602 PM EST Tue Feb 28 2017 Showers and thunderstorms will develop late this afternoon and become more numerous tonight. Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Temperatures will warm into the lower to middle 60s this evening and then turn colder Wednesday behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 602 PM EST Tue Feb 28 2017 Several mid and upper level speed maxima continue to eject along the base of the trof and along the cold front over il/ia/wi. Convection will persist in the warm sector ahead of the front extending from cemtral il into SW Lower MI through 04Z. Focus then turns to the cold front as the mid level and upper level trof begin to phase with a well organized squall line to affect much of the forecast area through 07/09Z. Expect that there will be LLWS as the front sweeps through. Widespread IFR and LIFR conditions to prevail through the period. (For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1229 PM EST Tue Feb 28 2017 Gulf moisture surging nne into the Midwest this aftn was resulting in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR conditions should persist into early this eve before nrn IN gets more firmly entrenched in the warm sector later this eve when conditions should improve to vfr. However, a couple rounds of TSRA also expected this eve and overnight with hail and strong gusty winds. Ceilings should lower behind the front Wed, especially at SBN as winds veer to nwly. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046. && SYNOPSIS...Lewis SHORT TERM...T LONG TERM...T AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 7 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 28, 10:33 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL MIDDLEBURY 41.68N 85.71W
02/28/2017 U0.75 INCH ELKHART IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 10:38 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG 3 E SHAVEHEAD LAKE 41.85N 85.80W
02/28/2017 CASS MI TRAINED SPOTTER
LARGE TREE DOWNED ACROSS ROAD.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 10:52 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 WNW SHIPSHEWANA 41.69N 85.60W
02/28/2017 E1.00 INCH LAGRANGE IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSpecial weather statement, Feb 28, 11:05 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1105 PM EST TUE FEB 28 2017
MIZ080-081-010430-
Branch-Hillsdale-
1105 PM EST TUE FEB 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRANCH AND
HILLSDALE COUNTIES...
At 1104 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Brooklyn to near Hillsdale to near
Fremont. Movement was east at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Hillsdale, Hudson, Jonesville, Reading, Long Lake, Jerome, Somerset,
Cambria, Pittsford, Kinderhook, Moscow, California, Ransom, North
Adams, Montgomery, Bear Lake, Allen, Prattville, Lake Wilson and
Shadyside.
This includes INTERSTATE 69 IN MICHIGAN between MILE MARKERs 1 and 5.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4177 8436 4176 8514 4198 8474 4207 8463
4207 8436
TIME...MOT...LOC 0404Z 262DEG 44KT 4208 8422 4193 8452 4178 8491
MARSILILocal storm report, Feb 28, 11:19 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 2 NNE ANGOLA 41.67N 84.98W
02/28/2017 U0.75 INCH STEUBEN IN EMERGENCY MNGR
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 11:22 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1122 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 2 NNE ANGOLA 41.67N 84.98W
02/28/2017 U0.88 INCH STEUBEN IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:15 PM EST | Special Weather Statement | IWX | Hillsdale | 30 min |
| Feb 28, 8:06 PM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass | 54 min |
| Feb 28, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 53 min |
| Feb 28, 9:40 PM EST | Severe Thunderstorm Warning | IWX | Branch, Hillsdale, Saint Joseph | 50 min |
| Feb 28, 9:54 PM EST | Tornado Warning | IWX | Branch, Hillsdale | 36 min |
| Feb 28, 9:59 PM EST | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 46 min |
| Feb 28, 10:01 PM EST | Areal Flood Advisory | IWX | Berrien, Cass | 6 hr |
| Feb 28, 10:17 PM EST | Flash Flood Warning | IWX | Cass, Saint Joseph | 6 hr |
| Feb 28, 11:05 PM EST | Special Weather Statement | IWX | Hillsdale | 25 min |
| Feb 28, 11:12 PM EST | Tornado Warning | IWX | Hillsdale | 31 min |
| Mar 1, 12:40 AM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass | 65 min |
| Mar 1, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Mar 1, 1:35 AM EST | Severe Thunderstorm Warning | IWX | Branch, Cass, Saint Joseph | 40 min |
| Mar 1, 2:21 AM EST | Special Weather Statement | IWX | Hillsdale | 39 min |
| Mar 1, 2:29 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 61 min |
| Mar 1, 10:54 AM EST | Wind Advisory | IWX | Hillsdale | 11 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.